Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 41, NWS Gaylord, MI

August 28, 2021

NWS Gaylord, MI issued this special marine warning at Aug 28, 2021, 5:18 PM EDT. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2021, 5:18 PM EDT (21:18 UTC)
Expired
Aug 28, 2021, 7:15 PM EDT
In force
117 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The NCL Michigan radar (KAPX), 127 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:25 PM EDTTSTM WND DMGTawas City, MICOUNTY DISPATCH REPORTS TREES DOWN IN TAWAS CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WHUS53 KAPX 282118
SMWAPX
LHZ349-362-363-282315-
/O.NEW.KAPX.MA.W.0041.210828T2118Z-210828T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
518 PM EDT Sat Aug 28 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  Lake Huron from Presque Isle Lt. to Sturgeon Point  MI 5NM off
  shore to US/Canadian border...
  Lake Huron from Sturgeon Point to Alabaster MI 5NM off shore to
  US/Canadian border...
  Sturgeon Pt to Alabaster MI...

* Until 715 PM EDT.

* At 517 PM EDT, strong thunderstorms were located along a line
  extending from near Greenbush to near White Stone Point, moving
  east at 25 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Tawas Bay, East Tawas, Greenbush, Sturgeon Point, Central Lake
  Huron Buoy, Au Sable Point, Harrisville, Oscoda and Tawas Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4419 8362 4430 8356 4432 8345 4435 8339
      4475 8334 4475 8330 4471 8327 4472 8319
      4475 8320 4476 8238 4417 8226
TIME...MOT...LOC 2117Z 271DEG 24KT 4463 8338 4411 8369 

HAIL...<.75IN
WIND...>34KTS

$$

Cornish

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Aug 28, 3:59 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 28, 3:59 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
359 PM EDT Sat Aug 28 2021

.NEAR TERM...(Through Tonight)
Issued at 143 PM EDT Sat Aug 28 2021

...Shower and Thunderstorm Threat Continues...

High impact weather potential: Isolated severe storms possible, with
gusty winds and hail the primary severe weather concern.

Pattern synopsis and forecast:

Moisture rich southwest flow directed right across the western Great
Lakes early this afternoon. Area now well under the warm sector
behind departing warm front, as evident by temperatures soaring
into the 80s and surface dewpoints well into the 60s and 70s.
Despite lack of deeper forcing, still getting a few showers and
thunderstorms percolating within this moist airmass...helped in
part by remnant MCV from earlier upstream convection. Main
activity remains centered well to our west across the upper
Mississippi Valley along and ahead of eastward moving shortwave
trough and attendant maturing cold front.

Upstream wave and cold front will continue to steadily march east
tonight, with the cold front reaching vicinity western upper
Michigan into central Wisconsin by sunrise Sunday. While deepest
forcing for ascent and most organized convective activity will stay
attached to this front, overhead moisture rich atmosphere and
passing more subtle convectively agitated waves supports additional
shower and thunderstorm chances through tonight.

Primary forecast concerns/challenges:

Shower and thunderstorm evolution and addressing severe weather
concerns.

Details:

Passing MCV expected to kick off additional showers and
thunderstorms this afternoon as it works on an increasingly
unstable airmass. Expect a break in the action this evening in
post- wave subsidence regime. Much uncertainty with what happens
overnight as primary forcing remains well to our west. However,
additional weak energy noted across northern Iowa where convection
has been rather persistent this morning. Given flow trajectories,
gotta believe this energy will advance northeast into our area
later tonight. Given moisture rich atmosphere and plume of well
over 1K Joules/kg of most unstable cape, at least theoretically
this wave should help ignite additions showers/storms as it
crosses. Unfavorable timing (cape becomes nearly all elevated)
should again preclude much of a severe concern. However, cannot
completely rule out isolated severe cells capable of producing
damaging winds and hail. Definitely a mild night, with overnight
lows only dropping into the upper 60s and lower 70s.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 358 PM EDT Sat Aug 28 2021

...Showers and Strong Thunderstorm Possible Sunday...

High impact weather: Locally heavy rainfall and strong to severe
storms possible Sunday.

One more day of heat and high humidity on tap for Sunday. An upstream
cold front will finally bring relief to the region Sunday night and
especially for next week. The timing of the front moving through in
the afternoon will coincide with peak heating so a few strong to
severe thunderstorms are possible. Northeast lower looks like it
will stand the best chance of damaging wind gusts Sunday afternoon
where models bring upwards of 1500 J/kg of cape. High pressure and
associated cooler and drier air filters into the region Sunday night
and especially for Monday and Tuesday. Highs Sunday ranging through
the 80s to near 90, the mid 70s to low 80s Monday and the low and
mid 70s Tuesday. Lows in the upper 50s and low 60s Sunday night and
mainly the 50s Monday night.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 358 PM EDT Sat Aug 28 2021

...Seasonable Temperatures...

High impact weather potential: None is expected.

High pressure and a general northwest flow aloft will lead to cooler
and less humid conditions through at least Thursday. Warm advection
in combination with an approaching cold front will lead to chances
for showers or storms Friday into Saturday. It should be comfortable
sleeping conditions with lows in the 40s to low 50s...even some
upper 30s possible in low lying spots Wednesday night. Highs will be
generally in the 70s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 143 PM EDT Sat Aug 28 2021

Main focus is convective trends. Will be watch showers and storms
as they spread east this afternoon...likely affecting KAPN by
later today. Additional showers and storms possible tonight and
Sunday at all taf locations. However, uncertainty remains high
with regards to overall coverage and timing. Otherwise, expecting
mostly VFR conditions to prevail.

&&

.MARINE...
Issued at 143 PM EDT Sat Aug 28 2021

Winds will become increasingly gusty out of the southwest tonight
into Sunday out ahead of an approaching cold front. Expect winds and
waves to likely exceed small craft conditions by late tonight and
Sunday, especially across northern Lake Michigan. This front will
be accompanied by showers and thunderstorms...any of which will be
capable of producing gusty erratic winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT from Sunday morning through Sunday
     evening for MIZ016-025-031-095-096-098.
LH...SMALL CRAFT ADVISORY from 11 AM to 8 PM EDT Sunday for
     LHZ345>347.
LM...SMALL CRAFT ADVISORY from 6 AM to 8 PM EDT Sunday for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY from 11 AM to 8 PM EDT Sunday for LSZ322.
&&

NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Aug 28, 3:41 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
341 PM EDT Sat Aug 28 2021

MIZ016>018-020>036-041-042-086>088-095>099-291200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
341 PM EDT Sat Aug 28 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Thunderstorms are possible through tonight across northern
Michigan. While widespread severe weather is not expected,
isolated severe storms remain possible. Damaging wind gusts and
hail to one inch in diameter are the primary severe weather
concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are again possible Sunday. A few of these storms may
become severe.

There is a high swim risk due to rip currents Sunday for some of
the Lake Michigan beaches of northwest lower and eastern upper
Michigan. Please see the latest surf zone forecast for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
341 PM EDT Sat Aug 28 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Thunderstorms are possible through tonight across the nearshore
waters surrounding northern Michigan. While widespread severe
weather is not expected, isolated severe storms remain possible.
Gusty winds and hail to one inch in diameter are the primary
severe weather concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are again possible Sunday. A few of these storms may
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 28, 1:14 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
114 PM EDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       BRETHREN                44.30N 86.02W
08/28/2021  M2.91 INCH       MANISTEE           MI   SPOTTER

            24 HOUR TOTAL. MOST OF THE RAIN FELL OVERNIGHT.

&&

ANDREW.SULLIVAN
Local storm report, Aug 28, 3:50 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     SOUTH BOARDMAN          44.64N 85.28W
08/28/2021                   KALKASKA           MI   PUBLIC

            MULTIPLE TREES DOWN IN SOUTH BOARDMAN. PICS
            SENT VIA SOCIAL MEDIA. TIME ESTIMATED BASED
            ON RADAR.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:49 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Manistee, Wexford56 min
Aug 28, 12:51 AM EDTFlash Flood WarningAPXBenzie3 hr
Aug 28, 1:08 AM EDTFlash Flood WarningAPXGrand Traverse3 hr
Aug 28, 1:40 AM EDTSpecial Weather StatementAPXCrawford, Kalkaska, Missaukee, Roscommon95 min
Aug 28, 3:42 AM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Missaukee, Ogemaw, Roscommon63 min
Aug 28, 4:15 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Kalkaska, Manistee, Missaukee, Wexford60 min
Aug 28, 2:07 PM EDTSevere Thunderstorm WarningAPXKalkaska38 min
Aug 28, 2:59 PM EDTSevere Thunderstorm WarningAPXCrawford, Ogemaw, Oscoda, Roscommon46 min
Aug 28, 3:14 PM EDTSpecial Marine WarningAPX89 min
Aug 28, 3:18 PM EDTSmall Craft AdvisoryAPX29 hr
Aug 28, 3:26 PM EDTBeach Hazards StatementAPXBenzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee29 hr
Aug 28, 3:57 PM EDTSevere Thunderstorm WarningAPXPresque Isle33 min
Aug 28, 4:01 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency49 min
Aug 28, 4:17 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw, Oscoda43 min
Aug 28, 4:30 PM EDTSpecial Marine WarningAPX2 hr
Aug 28, 4:52 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco56 min
Aug 28, 5:05 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Iosco, Ogemaw55 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.